Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 63, NWS Denver/Boulder, CO

June 19, 2004Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 19, 2004, 2:11 PM MDT for Douglas County, Colorado. It was in force for 49 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2004, 2:11 PM MDT (20:11 UTC)
Expired
Jun 19, 2004, 3:00 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Douglas County, CO

The radar

The Denver radar (KFTG), 71 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 2:34 PM MDTHAIL 0.75N Perry Park, CO
Jun 19, 2:34 PM MDTHAIL 0.75N Perry Park, CO
Jun 19, 2:34 PM MDTHAIL 0.75N Perry Park, CO
Jun 19, 2:34 PM MDTHAIL 0.75N Perry Park, CO
Jun 19, 2:34 PM MDTHAIL 0.75N Perry Park, CO
Jun 19, 2:34 PM MDTHAIL 0.75N Perry Park, CO
Jun 19, 2:34 PM MDTHAIL 0.75N Perry Park, CO
Jun 19, 2:59 PM MDTHAIL 0.756 Ne Greenland, CO
Jun 19, 2:59 PM MDTHAIL 0.756 Ne Greenland, CO
Jun 19, 2:59 PM MDTHAIL 0.756 Ne Greenland, CO
Jun 19, 2:59 PM MDTHAIL 0.756 Ne Greenland, CO
Jun 19, 2:59 PM MDTHAIL 0.756 Ne Greenland, CO
Jun 19, 2:59 PM MDTHAIL 0.756 Ne Greenland, CO
Jun 19, 2:59 PM MDTHAIL 0.756 Ne Greenland, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WUUS55 KBOU 192011
SVRBOU
COC035-192100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
211 PM MDT SAT JUN 19 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 300 PM MDT

* AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF WESTCREEK...OR ABOUT 26
  MILES NORTHWEST OF COLORADO SPRINGS...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...DEVILS
HEAD...GREENLAND...LARKSPUR...PERRY PARK AND WESTCREEK.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3933 10518 3913 10518 3915 10472 3932 10473

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:15 AM MDT, 10 hours 56 minutes earlier.

Area forecast discussion, Jun 19, 3:15 AM MDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MDT SAT JUN 19 2004

.SHORT TERM...STILL SOME ONGOING CONVECTION ACROSS PORTIONS OF
EASTERN CO ATTM. MUCH OF THE ACTIVITY HAS ACTUALLY INCREASED DUIRNG
THE PAST HOUR AND SEEMS DUE TO AN UPPER LEVEL WAVE MOVING NORTHEAST
INTO SERN CO ALONG WITH PRE-EXISTING OUTFLOW BOUNDARIES MOVING
NORTHWARD. BESIDES THE CONVECTION...LOW LVL MSTR STILL PLENTIFUL
ACROSS ERN CO BUT FRONT RANGE TERMINAL SITES SHOWING STRATUS
BREAKING UP TO SOME EXTENT AS SERLY LOW LVL FLOW INCREASES AND
DOWNSLOPES OFF THE PALMER DIVIDE. FORECAST SOUNDINGS INDICATE LOW
LVL MSTR BECOMES MORE SHALLOW TOWARDS DAYBREAK WITH DRYING AND
SUBSIDENT AIRMASS ALOFT. THIS MAY LEAD TO SOME DENSE FOG BUT
CONFIDENCE LOW ABOUT HOW WIDESPREAD THIS MAY BE...ESP ACROSS DENVER
AREA WITH SE FLOW WHERE FOG WOULD PROBABLY NOT BE AS DENSE OR
WIDESPREAD. BETTER FOG CONDITONS MAY END UP OVER THE PLAINS AND
ACROSS EASTERN LARIMER AND NORTHWEST WELD COUNTY. ONGOING CONVECTION
ON THE PLAINS ALSO LIKELY TO DISRUPT STRATUS/FOG MAKEUP AS WELL.

MAIN CONCERN TODAY WILL BE FOG/STRATUS DISSIPATION AND ONSET OF AFTN
CONVECTION...IF ANY? ETA BUFFER SOUNDINGS INDICATE STRONG CAPPING
INVERSION AT 750 MB WILL SLOWLY ERODE BY 00Z SUN WITH SFC HEATING
THIS AFTN. A LITTLE SUSPECT WITH THIS AMOUNT OF WARMING AS 700MB
TEMPS RISE TO +12C. BUT THIS MAY NOT BE TOO FAR OFF WITH THESE TYPES
OF READINGS UPSTREAM. MAY GET SOME HELP ALOFT WITH PASSING JET
STREAK AND DEVELOPMENT OF DENVER CYCLONE WITH THE STRENGTHENING S-SE
LOW LV FLOW AS THE SURFACE HIGH FINALLY SHIFTS SOUTHEAST INTO THE
CENTRAL PLAINS. EXPECT STORM INITIATION WILL DEVELOP ALONG
CONVERGENCE WITH DEN CYCLONE AND ACROSS HIGHER TERRAIN OF PALMER
DIVIDE AND CYS RIDGES. FURTHER EAST...MUCH OF THE CONVECTION WILL
WAIT UNTIL TNT WITH INCREASING LOW LVL JET AND STORMS BEGIN TO MOVE
OFF HIGHER TERRAIN AREAS. WITH THAT SAID...WILL TRY AND FOCUS THE
HIGHER POPS OVER HIGHER TERRAIN...WHILE OTHER PLACES TODAY WILL
LOWER POPS TO VARYING DEGREES OF ISOLD COVERAGE ACROSS THE BOARD.
STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO REACH SEVERE
LIMITS WITH CAPES BETWEEN 1500-2000J/KG AND SUFFICIENT LOW LVL SHEAR
AND 40-50KT FLOW AT MID LVLS. ISOLD WEAK TORNADOES ALSO POSSIBLE
ALONG CONVERGENCE LINE WITH DENVER CYCLONE.

LOOKS LIKE ANOTHER SURGE TRYS TO SLIP INTO NERN CO LATE TNT WITH
SOME LOW LVL MSTR RETURNING AND POTENTIAL FOR MORE FOG/STRATUS
ACROSS THE EASTERN PLAINS. WILL AT LEAST KEEP SOME CLOUDS IN LATE
TNT FOR NOW.

.LONG TERM DISCUSSION...ON SUNDAY A WEAK WESTERLY FLOW WILL BE OVER
COLORADO WITH AN ELONGATED W-E TROF AXIS STRETCHING OVER THE PACIFIC
NORTHWEST.  THE ETA/GFS SHOW MORE ENERGY MOVING ACRS COLORADO BY
SUNDAY AFTERNOON WHICH COULD AID IN THUNDERSTORM DEVELOPMENT. AT THE
SFC THE MDLS INDICATE A WEAK SFC LOW WILL FORM OVER SERN CO LATE
SATURDAY NIGHT. AS IT DOES...A LOW LEVEL EASTERLY FLOW DEVELOPS
WHICH WILL USHER IN INCREASING MSTR FM THE EAST FOR A RETURN
ENGAGEMENT OF MORNING STRATUS AND FOG. IF THIS OCCURS THAN IT COULD
BE ANOTHER INTERESTING AFTERNOON IF LOW LEVEL MOISTURE CAN AVOID
MIXING OUT. SUNDAY NIGHT...ANOTHER CANADIEN COLD FRONT WILL MOVE
THROUGH NORTHEASTERN COLORADO AFTER 06Z...AS MORE ENERGY ASSOCIATED
WITH A WEAK DISTURBANCE ALF MOVES ACRS THE STATE. MORE OF THE SAME
MONDAY AND MONDAY NIGHT WITH MSTR...UPSLOPE AND JUST ENOUGH WARMING
TO FIRE OFF MORE SHOWERS AND THUNDERSTORMS...MAINLY ALONG THE FRONT
RANGE FOOTHILLS AND PALMER DIVIDE...WHERE THE LOW LEVEL THETA-E
RIDGE WILL BE IN PLACE. THE LATEST GFS SHOW YET ANOTHER SURGE OF
HIGH PRESSURE SLIDING THROUGH THE NORTHEASTERN PLAINS TUESDAY
NIGHT.  SEE NO REASON TO CHANGE ANYTHING BEYOND TUESDAY AT THIS TIME
WITH A SLIGHT CHC OF AFTN/EVENING THUNDERSTORMS EACH DAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

ENTREKIN/COOPER
Hazardous weather outlook, Jun 19, 11:02 AM MDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT SAT JUN 19 2004

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT SAT JUN 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS...MOVING ONTO THE PLAINS DURING THE AFTERNOON.  IN
ADDITION...THUNDERSTORMS COULD ALSO DEVELOP ALONG A CONVERGENCE LINE
EXTENDING FROM EASTERN ADAMS COUNTY SOUTHWESTWARD INTO EASTERN
DOUGLAS COUNTY.  SOME STORMS COULD BECOME SEVERE ACROSS THE DENVER
AREA AND STRETCHING SOUTH AND EAST ACROSS THE PALMER DIVIDE.  A FEW
STORMS COULD ALSO DEVELOP AND BECOME SEVERE OVER THE HIGHER TERRAIN
ALONG THE CHEYENNE RIDGE.  LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREAT.  A SHORT-LIVED TORNADO CANNOT BE RULED OUT...ESPECIALLY
ALONG THE CONVERGENCE LINE EAST AND SOUTH OF DENVER.

THE RECENT RAINFALL HAS SATURATED THE GROUND ACROSS MUCH OF THE AREA.
ADDITIONAL RAIN COULD CREATE LOCALIZED FLOODING...ESPECIALLY ALONG
THE FOOTHILLS AND ACROSS SOUTHERN DOUGLAS COUNTY IN THE HAYMAN BURN
AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME THUNDERSTORM ACTIVITY IS EXPECTED AGAIN SUNDAY AFTERNOON SINCE
THE ATMOSPHERE WILL REMAIN RELATIVELY MOIST.  INSTABILITY WILL BE
MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT ON THE PLAINS TOMORROW
AND THE BEST CHANCE FOR SEVERE WEATHER WILL LIKELY OCCUR EAST OF A
AKRON TO LIMON LINE AFTER 1 PM.  A STRONG COLD FRONT WILL MOVE INTO
THE AREA SUNDAY NIGHT OR MONDAY MORNING.  THIS WILL LEAD TO COOLER
WEATHER ONCE AGAIN WITH STRATIFORM PRECIPITATION POSSIBLE ALONG THE
FRONT RANGE AND FOOTHILLS FOR MONDAY.  IN ALL...ENOUGH MOISTURE WILL
CONTINUE TO EXIST IN THE AREA FOR SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE ENTIRE AREA THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM TODAY AND CONTINUING
THROUGH THIS EVENING.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 10:58 PM MDTSevere Thunderstorm WarningBOUJefferson32 min
Jun 18, 11:26 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.